• Previous Article
    On increasing stability of the continuation for elliptic equations of second order without (pseudo)convexity assumptions
  • IPI Home
  • This Issue
  • Next Article
    Lipschitz stability for the finite dimensional fractional Calderón problem with finite Cauchy data
October  2019, 13(5): 1007-1021. doi: 10.3934/ipi.2019045

Identifiability of diffusion coefficients for source terms of non-uniform sign

1. 

Institut für Mathematik, Johannes Gutenberg-Universität Mainz, Staudingerweg 9, 55128 Mainz, Germany

2. 

Institute for Numerical Simulation, University of Bonn, Endenicher Allee 19B, 53115 Bonn, Germany

3. 

Department of Mathematics, University of Transport and Communications, No.3 Cau Giay Street, Lang Thuong Ward, Dong Da District, Hanoi, Vietnam

* Corresponding author

Received  November 2018 Revised  April 2019 Published  July 2019

Fund Project: The authors acknowledge support by the Hausdorff Center of Mathematics, University of Bonn

The problem of recovering a diffusion coefficient $ a $ in a second-order elliptic partial differential equation from a corresponding solution $ u $ for a given right-hand side $ f $ is considered, with particular focus on the case where $ f $ is allowed to take both positive and negative values. Identifiability of $ a $ from $ u $ is shown under mild smoothness requirements on $ a $, $ f $, and on the spatial domain $ D $, assuming that either the gradient of $ u $ is nonzero almost everywhere, or that $ f $ as a distribution does not vanish on any open subset of $ D $. Further results of this type under essentially minimal regularity conditions are obtained for the case of $ D $ being an interval, including detailed information on the continuity properties of the mapping from $ u $ to $ a $.

Citation: Markus Bachmayr, Van Kien Nguyen. Identifiability of diffusion coefficients for source terms of non-uniform sign. Inverse Problems & Imaging, 2019, 13 (5) : 1007-1021. doi: 10.3934/ipi.2019045
References:
[1]

G. Alessandrini, On the identification of the leading coefficient of an elliptic equation, Boll. Un. Mat. Ital. C (6), 4 (1985), 87-111. Google Scholar

[2]

G. Alessandrini, An identification problem for an elliptic equation in two variables, Ann. Mat. Pura Appl. (4), 145 (1986), 265-295. doi: 10.1007/BF01790543. Google Scholar

[3]

A. BonitoA. CohenR. DeVoreG. Petrova and G. Welper, Diffusion coefficients estimation for elliptic partial differential equations, SIAM J. Math. Anal., 49 (2017), 1570-1592. doi: 10.1137/16M1094476. Google Scholar

[4]

G. Chavent and K. Kunisch, The output least squares identifiability of the diffusion coefficient from an $H^1$-observation in a 2-D elliptic equation, A tribute to J. L. Lions, ESAIM Control Optim. Calc. Var., 8 (2002), 423-440. doi: 10.1051/cocv:2002028. Google Scholar

[5]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Rational Mech. Anal., 147 (1999), 89-118. doi: 10.1007/s002050050146. Google Scholar

[6]

G.-Q. ChenM. Torres and W. P. Ziemer, Gauss-Green theorem for weakly differentiable vector fields, sets of finite perimeter, and balance laws, Communications on Pure and Applied Mathematics, 62 (2009), 242-304. doi: 10.1002/cpa.20262. Google Scholar

[7]

C. Chicone and J. Gerlach, A note on the identifiability of distributed parameters in elliptic equations, SIAM J. Math. Anal., 18 (1987), 1378-1384. doi: 10.1137/0518099. Google Scholar

[8]

R. S. Falk, Error estimates for the numerical identification of a variable coefficient, Math. Comp., 40 (1983), 537-546. doi: 10.1090/S0025-5718-1983-0689469-3. Google Scholar

[9]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 224. Springer-Verlag, Berlin-New York, 1977. Google Scholar

[10]

N. Honda, J. McLaughlin and G. Nakamura, Conditional stability for a single interior measurement, Inverse Problems, 30 (2014), 055001l, 19pp. doi: 10.1088/0266-5611/30/5/055001. Google Scholar

[11]

K. Ito and K. Kunisch, On the injectivity and linearization of the coefficient-to-solution mapping for elliptic boundary value problems, J. Math. Anal. Appl., 188 (1994), 1040-1066. doi: 10.1006/jmaa.1994.1479. Google Scholar

[12]

R. V. Kohn and B. D. Lowe, A variational method for parameter identification, RAIRO Modél. Math. Anal. Numér., 22 (1988), 119-158. doi: 10.1051/m2an/1988220101191. Google Scholar

[13]

K. Kunisch, Inherent identifiability of parameters in elliptic differential equations, J. Math. Anal. Appl., 132 (1988), 453-472. doi: 10.1016/0022-247X(88)90074-1. Google Scholar

[14]

K. Kunisch and L. W. White, Identifiability under approximation for an elliptic boundary value problem, SIAM J. Control Optim., 25 (1987), 279-297. doi: 10.1137/0325017. Google Scholar

[15] F. Maggi, Sets of Finite Perimeter and Geometric Variational Problems. An Introduction to Geometric Measure Theory, Cambridge University Press, 2012. doi: 10.1017/CBO9781139108133. Google Scholar
[16]

P. Marcellini, Identificazione di un coefficiente in una equazione differenziale ordinaria del secondo ordine, Ricerche Mat, 31 (1982), 223-243. Google Scholar

[17]

G. R. Richter, An inverse problem for the steady state diffusion equation, SIAM J. Appl. Math., 41 (1981), 210-221. doi: 10.1137/0141016. Google Scholar

[18]

G. R. Richter, Numerical identification of a spatially varying diffusion coefficient, Math. Comp., 36 (1981), 375-386. doi: 10.1090/S0025-5718-1981-0606502-3. Google Scholar

[19]

V. Volterra, Sui Principii del Calcolo Integrale, Giornale di Matematiche, 1881.Google Scholar

show all references

References:
[1]

G. Alessandrini, On the identification of the leading coefficient of an elliptic equation, Boll. Un. Mat. Ital. C (6), 4 (1985), 87-111. Google Scholar

[2]

G. Alessandrini, An identification problem for an elliptic equation in two variables, Ann. Mat. Pura Appl. (4), 145 (1986), 265-295. doi: 10.1007/BF01790543. Google Scholar

[3]

A. BonitoA. CohenR. DeVoreG. Petrova and G. Welper, Diffusion coefficients estimation for elliptic partial differential equations, SIAM J. Math. Anal., 49 (2017), 1570-1592. doi: 10.1137/16M1094476. Google Scholar

[4]

G. Chavent and K. Kunisch, The output least squares identifiability of the diffusion coefficient from an $H^1$-observation in a 2-D elliptic equation, A tribute to J. L. Lions, ESAIM Control Optim. Calc. Var., 8 (2002), 423-440. doi: 10.1051/cocv:2002028. Google Scholar

[5]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Rational Mech. Anal., 147 (1999), 89-118. doi: 10.1007/s002050050146. Google Scholar

[6]

G.-Q. ChenM. Torres and W. P. Ziemer, Gauss-Green theorem for weakly differentiable vector fields, sets of finite perimeter, and balance laws, Communications on Pure and Applied Mathematics, 62 (2009), 242-304. doi: 10.1002/cpa.20262. Google Scholar

[7]

C. Chicone and J. Gerlach, A note on the identifiability of distributed parameters in elliptic equations, SIAM J. Math. Anal., 18 (1987), 1378-1384. doi: 10.1137/0518099. Google Scholar

[8]

R. S. Falk, Error estimates for the numerical identification of a variable coefficient, Math. Comp., 40 (1983), 537-546. doi: 10.1090/S0025-5718-1983-0689469-3. Google Scholar

[9]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 224. Springer-Verlag, Berlin-New York, 1977. Google Scholar

[10]

N. Honda, J. McLaughlin and G. Nakamura, Conditional stability for a single interior measurement, Inverse Problems, 30 (2014), 055001l, 19pp. doi: 10.1088/0266-5611/30/5/055001. Google Scholar

[11]

K. Ito and K. Kunisch, On the injectivity and linearization of the coefficient-to-solution mapping for elliptic boundary value problems, J. Math. Anal. Appl., 188 (1994), 1040-1066. doi: 10.1006/jmaa.1994.1479. Google Scholar

[12]

R. V. Kohn and B. D. Lowe, A variational method for parameter identification, RAIRO Modél. Math. Anal. Numér., 22 (1988), 119-158. doi: 10.1051/m2an/1988220101191. Google Scholar

[13]

K. Kunisch, Inherent identifiability of parameters in elliptic differential equations, J. Math. Anal. Appl., 132 (1988), 453-472. doi: 10.1016/0022-247X(88)90074-1. Google Scholar

[14]

K. Kunisch and L. W. White, Identifiability under approximation for an elliptic boundary value problem, SIAM J. Control Optim., 25 (1987), 279-297. doi: 10.1137/0325017. Google Scholar

[15] F. Maggi, Sets of Finite Perimeter and Geometric Variational Problems. An Introduction to Geometric Measure Theory, Cambridge University Press, 2012. doi: 10.1017/CBO9781139108133. Google Scholar
[16]

P. Marcellini, Identificazione di un coefficiente in una equazione differenziale ordinaria del secondo ordine, Ricerche Mat, 31 (1982), 223-243. Google Scholar

[17]

G. R. Richter, An inverse problem for the steady state diffusion equation, SIAM J. Appl. Math., 41 (1981), 210-221. doi: 10.1137/0141016. Google Scholar

[18]

G. R. Richter, Numerical identification of a spatially varying diffusion coefficient, Math. Comp., 36 (1981), 375-386. doi: 10.1090/S0025-5718-1981-0606502-3. Google Scholar

[19]

V. Volterra, Sui Principii del Calcolo Integrale, Giornale di Matematiche, 1881.Google Scholar

[1]

Atsushi Kawamoto. Hölder stability estimate in an inverse source problem for a first and half order time fractional diffusion equation. Inverse Problems & Imaging, 2018, 12 (2) : 315-330. doi: 10.3934/ipi.2018014

[2]

Li Liang. Increasing stability for the inverse problem of the Schrödinger equation with the partial Cauchy data. Inverse Problems & Imaging, 2015, 9 (2) : 469-478. doi: 10.3934/ipi.2015.9.469

[3]

Jinpeng An. Hölder stability of diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 315-329. doi: 10.3934/dcds.2009.24.315

[4]

Luigi Ambrosio, Michele Miranda jr., Diego Pallara. Sets with finite perimeter in Wiener spaces, perimeter measure and boundary rectifiability. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 591-606. doi: 10.3934/dcds.2010.28.591

[5]

Alessandro Ferriero, Nicola Fusco. A note on the convex hull of sets of finite perimeter in the plane. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 103-108. doi: 10.3934/dcdsb.2009.11.103

[6]

Angelo Favini, Rabah Labbas, Stéphane Maingot, Hiroki Tanabe, Atsushi Yagi. Necessary and sufficient conditions for maximal regularity in the study of elliptic differential equations in Hölder spaces. Discrete & Continuous Dynamical Systems - A, 2008, 22 (4) : 973-987. doi: 10.3934/dcds.2008.22.973

[7]

Sergey P. Degtyarev. On Fourier multipliers in function spaces with partial Hölder condition and their application to the linearized Cahn-Hilliard equation with dynamic boundary conditions. Evolution Equations & Control Theory, 2015, 4 (4) : 391-429. doi: 10.3934/eect.2015.4.391

[8]

Walter Allegretto, Yanping Lin, Shuqing Ma. Hölder continuous solutions of an obstacle thermistor problem. Discrete & Continuous Dynamical Systems - B, 2004, 4 (4) : 983-997. doi: 10.3934/dcdsb.2004.4.983

[9]

Eugen Mihailescu. Approximations for Gibbs states of arbitrary Hölder potentials on hyperbolic folded sets. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 961-975. doi: 10.3934/dcds.2012.32.961

[10]

Tuhin Ghosh, Karthik Iyer. Cloaking for a quasi-linear elliptic partial differential equation. Inverse Problems & Imaging, 2018, 12 (2) : 461-491. doi: 10.3934/ipi.2018020

[11]

Susanna V. Haziot. Study of an elliptic partial differential equation modelling the Antarctic Circumpolar Current. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4415-4427. doi: 10.3934/dcds.2019179

[12]

Lucio Boccardo, Alessio Porretta. Uniqueness for elliptic problems with Hölder--type dependence on the solution. Communications on Pure & Applied Analysis, 2013, 12 (4) : 1569-1585. doi: 10.3934/cpaa.2013.12.1569

[13]

Laurent Bourgeois, Dmitry Ponomarev, Jérémi Dardé. An inverse obstacle problem for the wave equation in a finite time domain. Inverse Problems & Imaging, 2019, 13 (2) : 377-400. doi: 10.3934/ipi.2019019

[14]

Samia Challal, Abdeslem Lyaghfouri. Hölder continuity of solutions to the $A$-Laplace equation involving measures. Communications on Pure & Applied Analysis, 2009, 8 (5) : 1577-1583. doi: 10.3934/cpaa.2009.8.1577

[15]

Luciano Abadías, Carlos Lizama, Marina Murillo-Arcila. Hölder regularity for the Moore-Gibson-Thompson equation with infinite delay. Communications on Pure & Applied Analysis, 2018, 17 (1) : 243-265. doi: 10.3934/cpaa.2018015

[16]

Charles Pugh, Michael Shub, Amie Wilkinson. Hölder foliations, revisited. Journal of Modern Dynamics, 2012, 6 (1) : 79-120. doi: 10.3934/jmd.2012.6.79

[17]

Luis Silvestre. Hölder continuity for integro-differential parabolic equations with polynomial growth respect to the gradient. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1069-1081. doi: 10.3934/dcds.2010.28.1069

[18]

Kyudong Choi. Persistence of Hölder continuity for non-local integro-differential equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (5) : 1741-1771. doi: 10.3934/dcds.2013.33.1741

[19]

Eduardo Hernández, Donal O'Regan. $C^{\alpha}$-Hölder classical solutions for non-autonomous neutral differential equations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 241-260. doi: 10.3934/dcds.2011.29.241

[20]

Nanhee Kim. Uniqueness and Hölder type stability of continuation for the linear thermoelasticity system with residual stress. Evolution Equations & Control Theory, 2013, 2 (4) : 679-693. doi: 10.3934/eect.2013.2.679

2018 Impact Factor: 1.469

Metrics

  • PDF downloads (30)
  • HTML views (81)
  • Cited by (0)

Other articles
by authors

[Back to Top]